19th October 2012: Can We Reduce Ketamine-Associated Vomiting in Young Children?

Where can I find this paper?

http://www.ncbi.nlm.nih.gov/pubmed/23009186

What is this paper about (what is the research question)?

Ketamine, commonly used for paediatric procedural sedation in the ED, is associated with vomiting. Can we reduce the incidence of vomiting among this population by using adjunctive atropine or metoclopramide?

Summary of the Paper

Design: prospective, randomised, open, controlled study of children receiving ketamine sedation in the ED.

Outcome: incidence of ketamine-associated vomiting (KAV), either in the ED or within the first 24h after discharge

Primary objective: to compare incidences of KAV between patients receiving atropine and metoclopramide as an adjunct to ketamine (as prophylaxis against KAV), or ketamine alone.

Interventions: patients undergoing procedural sedation in the ED were randomised to receive IM ketamine (4mg/kg) for sedation either alone or in addition to atropine (0.01mg/kg) or metoclopramide (0.4mg/kg), administered IM in the same syringe as ketamine.

Population: tertiary hospital (Korea), with emergency medical centre and regional paediatric referral centre.

  • Inclusion: patients 4 months to 5 years of age, ASA class I or II receiving ketamine for laceration repair
  • Exclusion: concurrent illness involving vomiting; previous reaction to ketamine, atropine or metoclopramide; non-consent; contra-indications to trial drugs; inadequate sedation after first dose of IM ketamine.

 Results: convenience sample of patients presenting between October 2010 and September 2011. 1883 patients met inclusion criteria, 368 enrolled and randomised, 25 subsequently excluded due to sedation failure, 343 analysed in dept, 338 analysed by phone follow-up.

Vomiting occured either in the ED or after discharge in:

  • 28.4% of children receiving ketamine alone
  • 27.9% of the group receiving atropine + ketamine
  • 31.2% of the group receiving metoclopramide + ketamine

p value = 0.86 (no significant difference)

Authors’ Conclusions:

“We were unable to reduce ketamine-associated vomiting using adjunctive atropine or metoclopramide.”

On the study design

This is a pragmatic paper: there is little deviation from “normal” sedation practice, no fancy bits of equipment were used, and it is easy to see how (if you really wanted to) you could set up a similar study in your own department.

The use of telephone follow-up strengthens the conclusions the authors are able to draw; a not insignificant proportion of patients experiencing vomiting did so after discharge; they have achieved 97.9-99% telephone follow-up within each subgroup, which is helpful to us. Did they use intention-to-treat, and include those lost to follow-up in a worst case scenario (that they had vomited)? No, but they missing data is a relatively small proportion and equal among subgroups, so it is unlikely that this would have vastly altered their findings.

There is little ambiguity in their outcome measure; it is easy to imagine that a a patient either vomited or they didn’t. What would be interesting would be to know how patients who retched but didn’t actually vomit were classified.

A problem I have with this article is their patient cohort; I can accept their rationale for using IM ketamine in children under 5 years (although I don’t necessarily agree with it), but sedation at 4 months of age feels a little risky to me (and raises child protection concerns; how do 4-month-olds sustain -lacerations necessitating sedation for repair?). I wonder whether this truly represents practice across the world.

They also seemed nonplussed about starvation times for sedation. While this has been a contentious issue in the past (and a subject in need of a blog post elsewhere), I wonder whether this might affect their rates of vomiting with <25% starved for 6h (solids) in each subgroup.

What were the results and what does this mean?

No significant difference in vomiting between subgroups; the study has been powered to detect a difference between groups with 101 patients in each arm. You might note that this was not achieved in the metoclopramide arm (95 patients analysed in dept, 93 of these later analysed by telephone).

Rates of vomiting in dept or at telephone follow-up were similar between groups with around half as many patients vomiting at home as in the department.

Vomiting also seemed to be more likely in patients who had not been “adequately” starved, although this data has not been statistically analysed (presumably because the paper was not powered for this outcome).

What can we take from this paper into clinical practice?

There is no apparent reduction in post-procedure vomiting by adding metoclopramide or atropine to your IM ketamine sedation.

More questions to ask

  • Is this also true of ketamine sedation when drugs are administered by the IV route?
  • Would the same pattern be observed if patients were “adequately” starved?

Feedback Please!

As this is the first PEMLit Critical Appraisal post, it would be really helpful to get your feedback. Please feel free to comment below. We are particularly interested in your thoughts on the type of paper chosen and the format of the appraisal. Thanks for reading!

Follow us on twitter: @PEMLit

One thought on “19th October 2012: Can We Reduce Ketamine-Associated Vomiting in Young Children?

  1. Pingback: The LITFL Review 081

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s